Pennsylvania, 2017Tornado and Flooding in Pennsylvania, June 19, 2017
June 19, 2017 · NWS PBZ · 4 events in 3 counties and zones
Upper trough moving across the region coincided with an area of low CAPE but high shear, which supported the development of a weak tornado over Clarion county, Pennsylvania on June 19th. Damage from the tornado was primarily to trees, though a few outbuildings were also damaged.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper trough moving across the region coincided with an area of low CAPE but high shear, which supported the development of a weak tornado over Clarion county, Pennsylvania on June 19th. Damage from the tornado was primarily to trees, though a few outbuildings were also damaged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 18, 8:17 PM EST, 3 hours 51 minutes earlier.
Area forecast discussion, Jun 18, 8:17 PM EST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
917 PM EDT Sun Jun 18 2017
.SYNOPSIS...
Several rounds of showers and thunderstorms expected into Monday
morning as a cold front moves through. Less humid and cooler
weather is forecast early next week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Showers and thunderstorms will continue overnight as a slow
moving cold front approaches from the west. Current convection
developed ahead of the surface front, and is beginning to fill
in spatially over eastern Ohio. Adjusted PoPs to current radar
trends and towards latest HRRR output, which has handled this
event well so far.
With the severe threat all but over, the focus overnight will
turn to the potential for localized water issues. The slow
moving boundary will allow areas to receive several rounds of
showers/thunderstorms into Monday morning. This is especially a
concern for areas still drying out after several rounds of rain
this past week. Will need to monitor the precipitation totals
closely overnight.
Temperatures will remain well above average, as we remain ahead
of the cold front with plenty of cloud coverage.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Front will finally be south of the ridges around noon Monday,
but a shortwaves digging through the upper trough may support
scattered showers/storms each afternoon through midweek. Surface
ridging may keep the best chances to north of PIT by Wednesday.
Upper trough will keep temperatures a degree or two below
seasonal averages Monday, but moderation back to normal is
expected by midweek.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Although the deep moisture is vacated, a mean upper trough will
be maintained in the Great Lakes region. This trough will
create a progressive flow across the Ohio Valley, leading to
daily chances for showers and storms through much of the week.
By Thursday, temperature will rebound to slightly above-normal
value as low-level moisture increases. The highest chance for
showers and storms will come toward the end of the long term
with the passage of a frontal boundary.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
Additional showers and storms will move through the region tonight
and Monday as a cold front completes passage. Brief periods of
evening MVFR can be expected with deterioration thereafter as the
front encroaches. Overall rain coverage will diminish on Monday
morning and a slow improvement to VFR is anticipated although
scattered showers may linger.
.Outlook...
Brief restrictions are possible through mid week as an upper
trough slides over the region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jun 18, 8:19 PM EST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
919 PM EDT Sun Jun 18 2017
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-200130-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
919 PM EDT Sun Jun 18 2017
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Tonight.
Showers and thunderstorms overnight will be capable of producing
heavy rain, which could lead to flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Mercer
- When
- June 19, 12:08 AM EST to 2:15 PM EST
- Where
- Mercer County, 1.99 mi SW of Grove City to 1.71 mi WSW of Grove City
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 41.147, -80.103
State official reported multiple road closures throughout Mercer county with Pine Township and Grove City the hardest hit areas.
Flood, Venango
- When
- June 19, 12:53 AM EST to 6:00 AM EST
- Where
- Venango County, 1.79 mi S of Rockmere to 1.14 mi S of Rockmere
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 41.404, -79.670
State official reported that US 62 was closed from State route 157 to State route 257 due to flooding. Residents are trapped in their homes along US62.
Flood, Mercer
- When
- June 19, 8:20 AM EST to 2:15 PM EST
- Where
- Mercer County, 1.36 mi S of Mercer to 1.07 mi SSW of Mercer
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.210, -80.229
Emergency manager reported that Cool Spring Creek and Otter Creek were out of their banks. Flooding was reported at Plantation Park campground, with some water rescues taking place.
Tornado, Clarion
- When
- June 19, 4:52 PM EST to 4:53 PM EST
- Where
- Clarion County, 1.58 mi E of Fern to 2.05 mi W of Millerstown
- Rating
- EF0
- Path length
- 0.75 mi
- Path width
- 60 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.304, -79.520
A survey conducted by the National Weather Service in Pittsburgh concluded that a tornado occurred Monday evening, June 19th, in Elk Township in Clarion county. A weak tornado touchdown occurred Monday evening along Millerstown Road in Elk Township Clarion county. There were several reported sitings of a funnel cloud along with one person confirming it reached the ground. The only structural damage was |to outbuildings and barns with sheet metal roofs. Hardwood trees were used to determine the rating as numerous trees were uprooted or snapped along the north side of Millerstown Road. The storm tracked across Millerstown Road just east of the 598 postal address and uprooted and snapped several additional trees before lifting just prior to the reaching Pine City Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 19 to 25, 20172 deaths · 1 event
- Tornado and Damaging Winds in Pennsylvania, June 19, 2017$750,000 · EF0 · 14 events
- Flooding in California, June 19 to 29, 2017$500,000 · 5 events
- Damaging Winds in Pennsylvania, June 19, 2017$93,000 · 52 kt wind · 26 events
- Flash Flooding in New Hampshire, June 19, 2017$130,000 · 7 events
- Damaging Winds and Lightning Strike in Virginia, June 19, 2017$57,000 · 51 kt wind · 23 events
- Flash Flooding and Heavy Rain in Georgia, June 19 to 20, 2017$76,000 · 16 events
- Flash Flooding and Damaging Wind in Vermont, June 19, 2017$111,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in New York, June 19, 2017$47,000 · 1 in hail · 16 events
- Flash Flooding and Flooding in Ohio, June 19 to 24, 2017$20,000 · 0.75 in hail · 31 events
- Flash Flooding in Mississippi, June 19, 2017$61,000 · 4 events
- Damaging Winds in Illinois, June 19, 2017$60,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711715, 711716, 711717, 711650.